Lactic Acidosis in HIV Therapy

Potentially Life Threatening Condition Linked to Certain HIV Drugs

CC license at https://www.flickr.com/photos/blyth/1074452784
Zerit (stavudine), one of a class of antiretroviral drug associated with the risk of lactic acidosis. Photograph © Mike Blyth

Lactic acidosis is a physiologic condition where the buildup of lactic acid in the blood and tissue can result in such symptom as nausea, vomiting, rapid breathing and generalized muscle weakness. Its severity can range from mild to life-threatening depending on the cause.

Lactic acidosis, for example, commonly occurs as a result of overly vigorous exercise, wherein depleted oxygen levels in cells causes a concurrent drop in pH levels.

When this happens, the body is forced to metabolize blood sugars anaerobically (rather than aerobically), which leads to the accumulation of lactic acid and such short-term symptoms as muscle and/or joint pain. 

In this scenario, the symptoms are typically mild, resolving on their own. When lactic acidosis occurs as a result of illness, injury or drug toxicity, the consequences can be far worse.

Among the possible causes of lactic acidosis:

  • Sepsis
  • Shock
  • Hemorrhage
  • Non-Hodgkin lymphoma (NHL)
  • Diabetic Mellitus and deafness (DAD)
  • Alcohol poisoning
  • Cyanide poisoning
  • Isoniazid (INH) toxicity (the drug of which is used to treat tuberculosis)
  • Certain diabetes drugs
  • Certain HIV antiretroviral drugs

Risk Factors in HIV Therapy

Lactic acidosis is a potential side effect of certain antiretroviral agents. The condition has long been associated with the drugs stavudine and zidovudine (AZT), and while considered rare, is often associated an increased risk of death in certain populations.

In parts of Africa, for instance, where stavudine and AZT are still commonly used, rates of lactic acidosis hovers between 0.5% and 1.0%. However, the risk of death in patients with lactic acidosis is 40% higher than in patients who don't experience lactic acidosis.

Within this context, certain factors place individuals at higher risk:

  • Obesity as measured by a body mass index (BMI) over 25
  • Patients over the age of 39
  • Co-occurring drug-induced lipodystrophy (a sometimes unsightly redistribution of body fat)
  • Concomitant use of the HIV drug didanosine (ddI)
  • Co-occurring chronic hepatitis C infection

African (and African-American) race is also considered a  significant risk factor.

While stavudine and AZT remain the prime suspects in HIV-treatment-related lactic acidosis, all of the antiretroviral drugs of the same class (called nucleoside reverse transcriptase inhibitors, or NRTIs) can also cause the condition, albeit at a generally lower rate.

Because of the high incidence of stavudine-related side effects, the drug is less commonly used in the developing world and rarely used in the U.S. and other developed countries. The use of zidovudine has also tapered off from the early part of the 21st century when it was considered a preferred agent in almost all treatment guidelines.

Lactic acidosis remains a concern with newer-generation NRTIs such as tenofovir (TDF) and abacavir, although the risk is still considered low to rare.

One exception is the combined use the anti-diabetic drug metformin with TDF, which, while not contraindicated for use, can increase lactic acidosis risk.

Signs and Symptoms of Lactic Acidosis

The signs and symptoms most commonly associated with lactic acidosis include:

  • Nausea
  • Vomiting
  • Abdominal pain
  • Fatigue
  • Rapid and/or irregular heart beating
  • Difficulty breathing
  • Severe weakening of muscles in the legs and arms

Symptoms tend to appear within several days to a couple of weeks of starting a new antiretroviral drug regimen. It's important, therefore, to know the signs of lactic acidosis and to go immediately to your nearest clinic or emergency room should symptoms develop within this general time period.

A simple blood test can assess the levels of lactic acid (with levels over 7.5 carrying a high risk of death). Termination of the implicated drug(s) is indicated in the event of lactic acidosis, with supportive therapies provided to restore pH balance.

Sources:

U.S. Department of Health and Human Services (DHHS). "Limitations to Treatment Safety and Efficacy: Adverse Effects of Antiretroviral Agents." AIDSInfo. Washington, D.C.; accessed February 29, 2016.

Bolhaar, M. and Karstaedt, A. "A High Incidence of Lactic Acidosis and Symptomatic Hyperlactatemia in Women Receiving Highly Active Antiretroviral Therapy in Soweto, South Africa." Clinical Infectious Diseases. 2007; 45(2):254-260; doi: 10.1086/518976.

Kachere, L.; Ng'ambi, W.; Phiri, S.; et al. "Incidence of lactic acidosis toxicity among patients on stavudine or zidovudine-containing antiretroviral therapy at Lighthouse clinics." Journal of the International AIDS Society. 2012; 15(Suppl 4):18315.

Continue Reading